Maryland, 2003Damaging Winds in Maryland, June 27, 2003
June 27, 2003 · NWS LWX · 4 events in 3 counties and zones
A thunderstorm with high winds moved through South Central Maryland during the afternoon of the 27th. In Prince George's County, a tree and wires were downed in Oxon Hill.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm with high winds moved through South Central Maryland during the afternoon of the 27th. In Prince George's County, a tree and wires were downed in Oxon Hill. A tree was blown across a telephone cable in Bowie. In Charles County, trees and power lines were downed between White Plains and Waldorf. In Calvert County, trees were downed in Owings. Pea sized hail was reported in Owings and Dunkirk.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 10:00 AM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Jun 27, 10:00 AM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT FRI JUN 27 2003
WATER VAPOR SHOWS BLOCKING PATTERN OVER THE NORTHEAST CONUS. AN
UPPER LOW OVER THE ATLANTIC (40N60W) IS SLOWLY RETROGRADING
NORTHWEST. AS A RESULT...THE UPPER RIDGE OVER THE EAST COAST IS
HOLDING STRONG...SLOWING THE PROGRESSION OF THE NEXT SYSTEM.
VORTICITY CENTER SEEN NORTH OF LAKE SUPERIOR...WITH VORT AXIS (AND
CLEARING LINE) EXTENDING SOUTHWARD INTO WESTERN OHIO AND CENTRAL
KENTUCKY. AT THE SURFACE...PINNING THE EXACT LOCATION OF THE FRONT
IS TOUGH USING THE OBSERVATIONS DUE TO TERRAIN...BUT VISIBLE
SATELLITE SHOWS BKN050 (PROBABLY THE LEADING EDGE OF THE BOUNDARY)
EXTENDS FROM NEAR SCRANTON PA SOUTH TO
HARRISBURG...HAGERSTOWN...AND WEST OF CHARLOTTESVILLE.
MIDLEVEL RIDGE WILL SLOW THE PROGRESSION OF THE MID AND UPPER LEVEL
CLOUDS EASTWARD...EXPECTING THEM TO ARRIVE OVERNIGHT AROUND
THE METRO AREA...BUT THINK SCT TO BKN CU TO FORM BEHIND
FRONT...WITH THE FRONT SLOWLY PROGRESSING EAST DURING THE DAY.
EXPECT A FEW SHOWERS AND THUNDERSTORMS TO FORM ON BOUNDARY DURING
THE DAY...AS MODIFIED (89/67) 12Z IAD SOUNDING SHOWS SLIGHT TO
MODERATE UNSTABLE AIRMASS WILL FORM SOUTH AND EAST OF THE FRONT.
ANAFRONTAL STRUCTURE WILL ALLOW FOR SOME SHOWERS AND PERHAPS A
RUMBLE OF THUNDER ACROSS THE MOUNTAINS THIS AFTERNOON.
MESOETA AND NGM SHOW MODERATELY STRONG MOISTURE CONVERGENCE FORMING
ACROSS SOUTHERN PORTION OF CWA THIS AFTERNOON. WILL HOLD OFF ON A 40
POP ACROSS THE SOUTH BASED ON NORTHWEST DOWNSLOPE FLOW.
CURRENT FORECAST ON TRACK...THEREFORE NO UPDATE PLANNED AT THIS TIME.
THANKS FOR COORD RNK
ROGOWSKI
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 27, 10:15 AM EST, 3 hours 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-281000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EDT FRI JUN 27 2003
.DAY ONE...TODAY
THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY. HOWEVER
THESE ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ROGOWSKI
In the hours before
Special weather statement, Jun 27, 12:26 PM EST, 1 hour 47 minutes before
VAZ041-051-271830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
126 PM EDT FRI JUN 27 2003
AT 126 PM EDT...DOPPLER RADAR INDICATED A PARTICULARLY STRONG
THUNDERSTORM WITHIN A LINE OF THUNDERSTORMS...CURRENTLY OVER
ALANTHUS...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING DIME SIZE HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITY
OF BEALETON...AND PORTIONS OF EAST CENTRAL CULPEPER...AND SOUTHERN
FAUQUIER COUNTIES WILL BE AFFECTED BY THIS STORM THROUGH 230 PM EDT.
ROGOWSKI
Special weather statement, Jun 27, 1:11 PM EST, 1 hour 2 minutes before
VAZ055-271915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
211 PM EDT FRI JUN 27 2003
...STRONG STORM APPROACHING STAFFORD COUNTY...
AT 211 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF HEFLIN...MOVING EAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THIS STORM
HAS WEAKENED SLIGHTLY IN THE LAST 10 MINUTES...AND IS NOT EXPECTED
TO PRODUCE SEVERE WEATHER AT THE MOMENT. STAFFORD WILL BE AFFECTED
BY THIS STORM THROUGH 315 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED IF THE STORM STRENGTHENS.
MANNING
Special weather statement, Jun 27, 1:21 PM EST, 52 minutes before
VAZ053-271915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
221 PM EDT FRI JUN 27 2003
...STRONG THUNDERSTORM IN EASTERN FAIRFAX COUNTY...
AT 221 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTH OF FORT BELVOIR...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
WOODROW WILSON BRIDGE...FORT BELVOIR...FRANCONIA...HYBLA VALLEY AND
MOUNT VERNON WILL BE AFFECTED BY THIS STORM THROUGH 315 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
MANNING
Thunderstorm Wind, Charles
- When
- June 27, 2:13 PM EST
- Where
- Charles County, North Portion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -76.967
Trees and power lines were downed between White Plains and Waldorf.
Thunderstorm Wind, Prince George'S
- When
- June 27, 2:20 PM EST
- Where
- Prince George'S County, Oxon Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.800, -77.000
Wires and trees were downed.
Thunderstorm Wind, Prince George'S
- When
- June 27, 2:35 PM EST
- Where
- Prince George'S County, Bowie
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- NEWSPAPER
- Coordinates
- 39.000, -76.783
A tree was downed onto a telephone cable. The time was estimated.
Thunderstorm Wind, Calvert
- When
- June 27, 2:38 PM EST
- Where
- Calvert County, Owings
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -76.600
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Minnesota, June 27, 2003$2.2 million · 1 in hail · 2 events
- Flooding in Iowa, June 27 to 30, 2003$225,000 · 15 events
- Damaging Winds in Nebraska, June 27, 2003$125,000 · 56 kt wind · 4 events
- Heavy Rain in Louisiana, June 27, 2003$25,000 · 1 event
- Hail in Kansas, June 27, 20033 in hail · 17 events
- Hail in Kansas, June 27, 20032.75 in hail · 16 events
- Hail and Damaging Winds in South Dakota, June 27, 20031 in hail · 12 events
- Tornadoes and Hail in North Dakota, June 27, 2003F0 · 12 events
- Hail and Damaging Winds in Massachusetts, June 27, 2003$15,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Iowa, June 27, 2003$4,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, June 27, 20031.75 in hail · 7 events
- Hail and Damaging Winds in Maine, June 27, 20031.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370426, 5370427, 5370428, 5370429.